Hail, Washington
- When
- February 27, 6:14 PM EST
- Where
- Washington County, 2.33 mi NNW of Bartlett
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.450, -81.840
On the afternoon of February 27, a cold front passed through southeast Ohio and resulted in a few strong to severe thunderstorms. 5 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On the afternoon of February 27, a cold front passed through southeast Ohio and resulted in a few strong to severe thunderstorms. While one instance of wind damage was observed, the majority of storms that passed through Athens and Washington Counties dropped large hail stones, including one obscure stone that was measured to be 3.5 inches in diameter. Storms quickly shifted east of the Ohio River that evening, bringing the storm potential to an end.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 27, 5:22 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
522 PM EST Mon Feb 27 2023
.SYNOPSIS...
A storm system brings a warm, wet and windy return today into
Tuesday. Dry Tuesday/Wednesday. Two consecutive storm systems
bring windy/wetter conditions Wednesday night through Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 510 PM Monday...
A tornado watch has been issued until 7 PM for much of our Mid-
Ohio Valley territory as upstream convection continues to
progress eastward into our area, with the potential for an
isolated spin up or two possible over the next couple of hours.
Damaging wind gusts are also possible given a rather robust
low-level jet moving overhead, 60-70kts at 5 kft, which could
mix down to an extent with heavier showers/storms. The severe
threat should quickly diminish by late this evening. The rest of
the forecast remains on track.
As of 1257 PM Monday...
Overall no significant changes to overall forecast thinking.
Cold front appears to be to our west in Indiana, and convection
has developed out ahead of it. A brief break in the cloud cover,
and increasing southerly winds has allowed temperatures to warm
nicely this afternoon, with many locations already in the 60s.
Still looking at showers and thunderstorms, some of which could
be strong to severe later today as the cold front approaches the
area. Not much in the way of instability with decent/heavy cloud
cover quickly filling back in, but strong shear on the order of
60 to 70 kts, and turning of low level winds, still warrant a
situation where damaging winds gusts or even an isolated tornado
cannot be completely ruled out.
The low will continue to move east across the Great Lakes later
today and tonight, with the cold front eventually crossing the
area. Drier weather will gradually build in for Tuesday, along
with lighter winds, as high pressure nudges into the area.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM Monday...
Key Messages:
* Some clearing and cooling Tuesday night
* Record-challenging temperatures possible on Wednesday
* Showers return Wednesday night
A ridge of high pressure will build into the region on Tuesday
night, and skies will generally begin to clear from west to east. A
combination of decreasing clouds and light winds will allow
temperatures to drop into the upper 30s and lower 40s across the
lowlands and the lower 30s across the eastern mountains. The center
of surface high pressure is expected to slide east of the
Appalachians by Wednesday, which will lead to a south-southwesterly
flow at the surface across our region. A sunny and abnormally warm
day is expected across many areas on Wednesday, and temperatures may
challenge records in some spots. Highs will reach the low-to-mid 70s
across the lowlands; however, it will be a bit cooler across the
eastern mountains with highs only reaching the mid-50s. Another
shortwave will approach from the south and west Wednesday night,
leading to the return of more clouds and rain showers.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 200 PM Monday...
Key Messages:
* Another round of rain Thursday and Friday
* The heaviest rain and potential for flooding appears to be
Thursday night and into Friday
* Most areas will dry out again Saturday and Sunday
Showers will continue into Thursday morning, but the shortwave is
expected to exit the area by midday Thursday. This could translate
to a period of drier weather during the early afternoon hours before
another round of rain arrives Thursday night and into Friday. This
next round of rain will be associated with a vigorous, negatively
tilted trough as it pushes eastward from the nation's midsection.
With this system, there could be a higher chance of heavy rainfall,
which could lead to possible flooding concerns. Models are not in
complete agreement regarding how this situation will unfold;
therefore, confidence is low at this time, and more details will be
shared as models gain a better hold of the setup.
Behind this system, the air will turn a bit cooler, and temperatures
will actually fall slightly below average for early March. Most
areas will be dry throughout the weekend, but the eastern mountains
could perhaps see a few upslope rain or snow showers at times.
Clouds will be stubborn to clear on Saturday, but some sunshine
will begin to return by Sunday. Quiet weather will continue into
next Monday, with a ridge of high pressure overhead.
Temperatures may reach the 60s again Monday afternoon across
some of the lowlands.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
As of 1235 PM Monday...
Showers and thunderstorms are developing and spreading east
across the area, and will continue to do so through at least 03Z
Tuesday, when the bulk of convection should die down, with only
lingering showers remaining, mainly across the north and east.
Expect brief MVFR/IFR conditions in vicinity of showers and
storms, along with the potential for strong, gusty winds.
After 00Z, expect widespread MVFR and local IFR in post rain
ceilings to develop and linger through much of the remainder of
the TAF period.
Otherwise, strong gusty southwesterly to westerly winds will
develop during the period, with occasional gusts up to 40 kts,
particularly across the mountains. Some decrease in intensity of
winds will be noted after 12Z.
In addition, with strong low level jet taking hold across the
area, LLWS will be a problem through late tonight/early Tuesday,
and have added it to the TAF's.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset and duration of showers/storms and
associated restrictions may vary. Timing/duration and extent of
MVFR cigs or worse tonight may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EST 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H M H H H H H H H H H H
HTS CONSISTENCY M H H H H H H H H H H H
BKW CONSISTENCY M H H M H H M M H H H H
EKN CONSISTENCY H H M H M H M H H H H M
PKB CONSISTENCY H M M M M H M H H H H H
CKB CONSISTENCY M H M H M H M H H H H H
AFTER 00Z WEDNESDAY...
Periods of mountain IFR possible into Tuesday morning. IFR
possible Thursday into Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 1 AM EST Tuesday for WVZ005>011-013>020-
024>034-039-040-515>522-525.
Wind Advisory until 1 PM EST Tuesday for WVZ523-524-526.
OH...Wind Advisory until 1 AM EST Tuesday for OHZ066-067-075-076-
083>087.
KY...Wind Advisory until 1 AM EST Tuesday for KYZ101>103-105.
VA...Wind Advisory until 1 AM EST Tuesday for VAZ003-004.
&&
SYNOPSIS...26/SL
NEAR TERM...SL/GW
SHORT TERM...26
LONG TERM...26
AVIATION...SLHazardous Weather Outlook National Weather Service Charleston WV 414 PM EST Mon Feb 27 2023 KYZ101-OHZ066-067-075-076-083>087-WVZ007>010-017-282115- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Wirt- 414 PM EST Mon Feb 27 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... ...TORNADO WATCH 48 IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-WVZ006-011-014-016-019-020-282115- Carter-Boyd-Cabell-Tyler-Putnam-Roane-Ritchie-Doddridge- 414 PM EST Mon Feb 27 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Isolated severe thunderstorms are possible this afternoon and evening. Damaging winds are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005-013-015-018-024>034-039-040-515>522-525- 282115- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Calhoun-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph- 414 PM EST Mon Feb 27 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-526-282115- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 414 PM EST Mon Feb 27 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. GW
Special Weather Statement
National Weather Service Charleston WV
418 PM EST Mon Feb 27 2023
KYZ101-272145-
Greenup KY-
418 PM EST Mon Feb 27 2023
...A strong thunderstorm will impact portions of northwestern Greenup
County through 445 PM EST...
At 418 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Letitia, or 14 miles southwest of Portsmouth, moving
east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Letitia, Franklin Furnace and Grays Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EST for northeastern
Kentucky.
&&
LAT...LON 3859 8307 3862 8308 3862 8307 3863 8307
3864 8305 3866 8305 3869 8303 3874 8287
3873 8287 3869 8288 3866 8286 3860 8285
3856 8310 3857 8310
TIME...MOT...LOC 2118Z 252DEG 50KT 3860 8314
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 10 NNE CARTER CAVES STA 38.49N 83.02W
02/27/2023 E42 MPH GREENUP KY CO-OP OBSERVER
WARNOCK CO-OP OBSERVER MEASURED A WIND GUST
OF 42 MPH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
444 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM NON-TSTM WND GST 10 NNE CARTER CAVES STA 38.49N 83.02W
02/27/2023 E42 MPH GREENUP KY CO-OP OBSERVER
**CORRECTION** WARNOCK CO-OP OBSERVER
MEASURED A NON-THUNDERSTORM WIND GUST OF 42
MPH.
&&Special Weather Statement
National Weather Service Charleston WV
505 PM EST Mon Feb 27 2023
KYZ101>103-105-OHZ085>087-WVZ005>009-017-272300-
Boyd KY-Lawrence KY-Greenup KY-Carter KY-Lawrence OH-Meigs OH-
Gallia OH-Wirt WV-Wood WV-Wayne WV-Jackson WV-Mason WV-Cabell WV-
505 PM EST Mon Feb 27 2023
...Gusty showers will impact portions of Boyd, southeastern Greenup,
southeastern Carter, central Lawrence, southeastern Meigs, Lawrence,
Gallia, northwestern Wirt, northern Jackson, northwestern Wayne,
southwestern Wood, Mason and central Cabell Counties through 600 PM
EST...
At 503 PM EST, Doppler radar was tracking widely scattered gusty
showers along a line extending from near Rio Grande to Leisure.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Ironton, Point Pleasant, Grayson, Gallipolis,
Louisa, Coal Grove, Pomeroy, Wayne, Chesapeake, Racine, Proctorville,
Rutland, Blaine, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Grayson Lake State Park and Yatesville Lake State Park.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 142 and 165.
Interstate 64 in Kentucky between mile markers 171 and 191.
Interstate 64 in West Virginia between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EST for northeastern
Kentucky...southeastern Ohio...and western and northwestern West
Virginia.
&&
LAT...LON 3906 8213 3914 8142 3864 8199 3861 8206
3858 8206 3803 8267 3801 8302 3804 8300
3805 8296 3809 8293 3812 8289 3817 8292
3817 8298 3820 8301 3820 8304 3818 8305
3823 8310
TIME...MOT...LOC 2203Z 263DEG 34KT 3890 8231 3804 8332
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Charleston WV
506 PM EST Mon Feb 27 2023
OHZ066-067-272300-
Morgan OH-Perry OH-
506 PM EST Mon Feb 27 2023
...Strong thunderstorms will impact portions of Perry and Morgan
Counties through 600 PM EST...
At 506 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Somerset to near New Lexington to near
Logan. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, McConnelsville, Somerset, Shawnee, Perry State Forest,
Crooksville, Junction City, New Straitsville, Malta, Corning,
Bristol, Hemlock, Rendville, Hackney and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EST for southeastern
Ohio.
&&
LAT...LON 3982 8217 3981 8207 3977 8208 3977 8207
3976 8165 3975 8164 3967 8164 3966 8159
3959 8165 3959 8169 3958 8172 3955 8212
3956 8226 3959 8226 3960 8238 3974 8236
3974 8240 3983 8239 3986 8217
TIME...MOT...LOC 2206Z 261DEG 30KT 3981 8234 3971 8232 3955 8245
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM NON-TSTM WND DMG 9 N CHESAPEAKE 38.56N 82.48W
02/27/2023 LAWRENCE OH 911 CALL CENTER
LAWRENCE COUNTY 911 CENTER HAS REPORTS OF
UTILITY LINES DOWN IN THE VICINITY OF THE
POST OFFICE ON STATE ROUTE 217.
&&The Charleston,WV radar (KRLX), 127 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto State Route 550 near the Barlow Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075520, 1075525, 1075521, 1075519, 1075522, 1075523, 1075524.